Toxicity from phenibut, a legal over-the-counter baclofen analogue

April 21, 2014, 7:30 pm

phenibut-300x300★★★☆☆

Phenibut, the appearance of another potentially dangerous product in the Univted States. O’Connell CW et al. Am J Med 2014 Apr 5 [Epub ahead of print]

Reference

This short case report describes a 25-year-old man who was brought to the emergency department after being found with decreased mental status and responsiveness.

On arrival at the hospital, his vital signs were stable and pulse oximetry 100% on room air. He was minimally responsive to painful stimuli. Neurological exam was non-focal and head CT unremarkable. A roommate reported that the patient had been taking 1.5 grams of “Phenibut” (purchased online) twice daily for the previous 4 days. The patient slowly improved and regained his normal level of consciousness over 7 hours.

Phenibut (also sold as “Noofen”) is β-phenyl-γ-aminobutyric acid. It has a structure similar to that of baclofen, differing only by the absence of the single chlorine on the aromatic ring:

Phenibut

Phenibut

 

Baclofen

Baclofen

Phenibut was discovered during the 1960s in Russia, where it is still used as a sedative. Like baclofen, it is a GABAB agonist. Central sedation from the direct action of phenibut was the likely cause of this patient’s clinical presentation, although the authors note that interaction with his prescribed medications (venlafaxine and mirtazapine) may have played a role.  No phenibut level was obtained.

Phenibut has not yet been restricted in the United States and seems to be readily available on the internet, sold for is purported use as an anxiolytic, sleep aid, or nootropic. There have been several descriptions of a phenibut withdrawal syndrome posted on internet discussion forums.

The authors report that they identified 3 addition cases of phenibut toxicity reported to poison control centers in California.

[Addendum 4/22/14]: For additional information about phenibut, click here.

 

 

Comments are closed.